Hail, Blanco
- When
- March 26, 3:00 PM CST
- Where
- Blanco County, 3.01 mi SSE of Cypress Mill
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.360, -98.230
A dry line and cold front moved across South Central Texas encountering a boundary layer moistened by southeasterly winds. This combination caused scattered thunderstorms some of which produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A dry line and cold front moved across South Central Texas encountering a boundary layer moistened by southeasterly winds. This combination caused scattered thunderstorms some of which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 26, 2:26 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 326 PM CDT SAT MAR 26 2011 .DISCUSSION... THE DRY LINE IS SLOWING ITS EASTWARD PROGRESS ACROSS THE NORTHERN AND CENTRAL HILL COUNTRY AND IS FORECAST TO BECOME STATIONARY OVER THE NEXT COUPLE OF HOURS. 19Z LAPS ANALYSIS SHOWS CAPE VALUES OF 3-4000 J/KG ALONG AND AHEAD OF THE DRYLINE WITH THE CAPPING INVERSION WEAKENING...BUT REMAINING. CONVECTION THAT INITIATED ALONG THE DRYLINE BETWEEN 1-2PM HAS YET TO PRODUCE LIGHTNING AND IS STRUGGLING TO EXPAND VERTICALLY. THIS MAY CHANGE WITH A FEW MORE HOURS OF HEATING AND WILL MAINTAIN ISOLATED THUNDERSTORMS IN THE FORECAST FOR THIS AFTERNOON AND EVENING ACROSS THE EASTERN HILL COUNTRY TO NEAR THE I-35 CORRIDOR. THE COLD FRONT IS FORECAST TO PUSH INTO OUR NORTH CENTRAL COUNTIES PRIOR TO 03Z THIS EVENING AND MAY FORCE CONVECTION AS IT INTERACTS WITH THE SHALLOW GULF AIRMASS IN PLACE ALONG AND EAST OF I-35. WILL INCLUDE 20 POPS AND A MENTION OF ISOLATED THUNDERSTORMS TO COVER THAT POSSIBILITY. IF CONVECTION DOES BECOME DEEP...ISOLATED STRONG THUNDERSTORMS ARE LIKELY WITH THE MAIN THREAT BEING DOWNBURST WINDS. THE COLD FRONT WILL SLIDE SOUTH AND WEST INTO THE CWFA TONIGHT AND BRING MUCH COOLER AIR FOR SUNDAY. AFTER WELL ABOVE NORMAL TEMPERATURES TODAY...SUNDAY WILL SEEM COLD ALONG AND EAST OF HIGHWAY 281 WHERE COLD AIR ADVECTION WILL PROVIDE BELOW NORMAL TEMPERATURES. HIGHS ON SUNDAY WILL BE IN THE 60S AND 70S ACROSS THE EASTERN HALF OF THE AREA AND UP INTO THE LOWER 90S ACROSS THE RIO GRANDE VALLEY WHERE WEST WINDS WILL MIX DOWN TO THE SURFACE. SIGNIFICANT DIFFERENCES CONTINUE TO BE NOTED BETWEEN THE 12Z GFS40 AND NAM12 SOLUTIONS...WITH THE NAM12 FAVORED GIVEN THE GREATER VERTICAL RESOLUTION OF THAT MODEL IN THE LOWER BOUNDARY LAYER AND ITS ABILITY TO MODEL VERY SHALLOW COLD FRONTS...INCLUDING INTERACTIONS WITH OUR TERRAIN (I.E. HILL COUNTRY, ESCARPMENT, ETC.) THE NAM12 SHOWS THE FRONT MAKING FURTHER PROGRESS ACROSS THE ENTIRE CWFA SUNDAY NIGHT...PLAYING HAVOC ON OUR MONDAY TEMPERATURE FORECASTS. WE'VE GONE MUCH COOLER THAN THE PREVIOUS FORECAST FOR MONDAY'S MAX TEMPS...BUT PERHAPS NOT COOL ENOUGH...ESPECIALLY ACROSS THE EASTERN HALF WHERE THE AIRMASS WILL BE SLOW TO ERODE /MOVE-OUT. GULF MOISTURE WILL RETURN LATE MONDAY INTO TUESDAY IN ADVANCE OF THE NEXT COLD FRONT...WHICH WILL PUSH THROUGH TUESDAY NIGHT. THE 12Z GFS AND ECMWF ARE SHOWING BETTER AGREEMENT WITH CHANCES FOR SHOWERS AND THUNDERSTORMS TUESDAY NIGHT WITH THE FRONT. THE 12Z GFS CLOSES OFF AN UPPER LOW WEDNESDAY NIGHT AND MOVES IT ACROSS CENTRAL TEXAS ON THU/FRI. THIS SOLUTION IS THE OUTLIER OF THE GFS ENSEMBLE MEMBERS AND OTHER MEDIUM RANGE MODELS...SO WILL HEDGE CLOSER TO THE MEAN FOR THU/FRI ON TEMPS/POPS/WINDS. && .FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST ACROSS THE WESTERN HILL COUNTRY...EDWARDS PLATEAU AND RIO GRANDE VALLEY SUNDAY AFTERNOON AS WEST WINDS MIX VERY DRY AIR DOWN TO THE SURFACE. ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST FOR VAL VERDE COUNTY TUESDAY AFTERNOON BEHIND A COLD FRONT. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 53 61 44 73 61 / 20 10 - - 10 AUSTIN BERGSTROM INTL AIRPORT 54 60 43 71 60 / 20 10 - - 10 NEW BRAUNFELS MUNI AIRPORT 58 67 44 71 62 / 10 10 - - 10 BURNET MUNI AIRPORT 51 61 43 76 60 / 10 10 - - 10 DEL RIO INTL AIRPORT 55 92 54 83 62 / - - - - 10 GEORGETOWN MUNI AIRPORT 51 60 44 74 61 / 20 10 - - 10 HONDO MUNI AIRPORT 62 82 47 78 62 / - - - - 10 SAN MARCOS MUNI AIRPORT 58 64 43 72 61 / 20 10 - - 10 LA GRANGE - FAYETTE REGIONAL 59 63 45 72 63 / 20 10 10 10 10 SAN ANTONIO INTL AIRPORT 62 74 46 74 63 / 10 10 - - 10 STINSON MUNI AIRPORT 64 74 47 74 63 / - 10 - - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...17 SYNOPTIC/GRIDS...11 PUBLIC SERVICE/DATA COLLECTION...32
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 330 PM CDT SAT MAR 26 2011 TXZ171>173-183>194-202>209-217>225-228-272000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 330 PM CDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...REST OF TODAY AND TONIGHT... ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN HILL COUNTRY AND I-35 CORRIDOR TO NEAR GIDDINGS LATE THIS AFTERNOON AND EVENING ASSOCIATED WITH A DRY LINE AND APPROACHING COLD FRONT. THE MAIN THREAT WILL BE FROM STRONG DOWNBURST WINDS. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE WESTERN HALF OF SOUTH CENTRAL TEXAS THROUGH LATE THIS AFTERNOON. THE DRYLINE WILL MIX EAST TO NEAR THE I-35 CORRIDOR. MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM THE SINGLE DIGITS ALONG THE RIO GRANDE TO THE 20S NEAR THE I-35 CORRIDOR WITH NORTHWEST WINDS OF 5 TO 15 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE WESTERN THIRD OF SOUTH CENTRAL TEXAS SUNDAY AFTERNOON. THE DRYLINE WILL MIX EAST ACROSS THE WESTERN HILL COUNTRY AND ALONG THE RIO GRANDE PLAINS. MINIMUM RELATIVE HUMIDITIES WILL BE IN THE TEENS AND 20S WITH WINDS 10 MPH OR LESS. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS VAL VERDE COUNTY TUESDAY AFTERNOON. MINIMUM RELATIVE HUMIDITIES WILL BE IN THE TEENS AND 20S WITH WINDS OF 10 TO 15 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 342 PM CDT SAT MAR 26 2011 TXZ172-190>192-262130- BLANCO-BURNET-HAYS-TRAVIS- 342 PM CDT SAT MAR 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS...EASTERN BLANCO...WESTERN TRAVIS AND EXTREME SOUTHERN BURNET COUNTIES UNTIL 430 PM CDT... AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR PEDERNALES FALLS STATE PARK...OR 8 MILES SOUTH OF ROUND MOUNTAIN...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PEDERNALES FALLS STATE PARK... CYPRESS MILL... SPICEWOOD... BRIARCLIFF... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT SAT MAR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL JOHNSON CITY 30.27N 98.41W
03/26/2011 M0.70 INCH BLANCO TX BROADCAST MEDIA
&&
EVENT NUMBER EWX1100040
AKFThe Austin/San Antonio radar (KEWX), 75 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
8 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail that shredded leaves. Smaller hail fell for 15 minutes.
A thunderstorm produced golf ball size hail. This storm also produced quarter size hail four miles west of Fredericksburg.
A thunderstorm produced quarter size hail on Haden Ranch Road between Hwy 290 and FM 2093.
A thunderstorm produced quarter size hail on Tivydale Road which broke the observer's rain gauge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281934, 281937, 281938, 281940, 281941, 281942, 281944, 281945.